Alert archive / Alabama / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 90, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Apr 5, 1997, 12:49 PM CST for Choctaw County, Washington County, Alabama. It was in force for 71 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 5, 1997, 12:49 PM CST (18:49 UTC)
- Expired
- Apr 5, 1997, 2:00 PM CST
- In force
- 71 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
Counties Choctaw County, AL, Washington County, AL
The radar
The Mobile radar (KMOB), 115 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 5, 11:45 AM CST | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 6.8 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 60 J/kg
- Mixed-layer CIN
- -183 J/kg
- Mixed-layer LCL
- 718 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 409 m²/s²
- 0-3 km storm-relative helicity
- 671 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMOB 051850 RRA SVRMOB ALC023-129-052000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 1249 PM CST SAT APR 5 1997 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 200 PM CST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTHWEST ALABAMA ...CHOCTAW COUNTY...WASHINGTON COUNTY AT 1248 PM...MOBILE DOPPLER WEATHER RADAR SHOWED A LINE OF SEVERE THUNDERSTORMS PUSHING INTO SOUTHWEST ALABAMA. THESE STORMS WILL BE AFFECTING THE COMMUNITIES OF BUTLER AND CHATOM BY 110 PM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOdUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 3:12 AM CST, 9 hours 37 minutes earlier.
Area forecast discussion, Apr 5, 3:12 AM CST, 9 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 310 AM CST SAT APR 5 1997 MODELS SIMILAR IN MOVG UPPER LOW CURRENTLY JUST EAST OF THE ROCKY MOUNTAINS TO THE NORTHEAST THROUGH FCST PERIOD. AT THE SFC...COLD FRONT ACROSS PLAINS STATES PROGGED TO MOVE EAST ACROSS THE FCST AREA OVER THE WEEKEND. THIS FRONT SHOULD WEAKEN AS IT MOVES ACROSS THE AREA. IN ADVANCE OF THIS SYSTEM...STRONG SOUTHERLY WINDFLOW ADVECTING GULF MOISTURE INTO THE REGION...WITH DEWPOINTS OVER THE AREA MAINLY IN THE MIDDLE 60S. MODELS INDICATING ATMOSPHERE OVER FCST AREA BECOMING MODERATELY UNSTABLE BY THIS AFTERNOON...WITH LI'S OF -2 OVER MOST OF THE AREA...LI'S -4 JUST WEST OF THE AREA. SOMEWHAT FAVORABLE VERTICAL WINDSHEAR OVER THE AREA TODAY BUT STRONGEST SHEARS NOTED JUST WEST OF THE FCST AREA. MODELS INDICATE SQUALL LINE ASSOCIATED WITH STORM SYSTEM TO MOVE ACROSS FCST AREA THIS AFTERNOON AND EARLY EVENING....THIS CORRESPONDS TO MAXIMUM UVV'S OVER AREA. APPEARS ANY SVR THREAT OVER COASTAL AREAS WILL BE LATE MORNING/EARLY AFTERNOON. SVR THREAT WILL DIMINISH OVER THIS AREA BY EVENING AS STRONGEST DYNAMICS LIFT NORTH OF THE AREA. FRONT PROGGED TO MOVE ACROSS FCST AREA TONIGHT AND DURING THE DAY ON SUNDAY...AND SHOULD BE EAST OF THE AREA BY AROUND 00Z MON. THINGS BEGIN TO DRY OUT LATE IN THE PERIOD. MARINE WINDS WILL REMAIN IN THE 20-30 KNOT RANGE WITH SEAS UP TO 7 FT TODAY AS TIGHT PRESSURE GRADIENT CONTINUES IN ADVANCE OF THE STORM SYSTEMt. WINDS AND SEAS WILL BEGIN A GRADUAL DECREASE LATE TONIGHT AS DYNAMICS ASSOCIATED WITH WEAKENING SYSTEM MOVE NORTH OF THE MARINE AREA. MOB 77/62/78/57 6321 PNS 76/67/79/60 5332 DTS 75/65/76/62 5332 EVR 79/61/79/55 5432 12
In the hours before
Special weather statement, Apr 5, 11:00 AM CST, 1 hour 49 minutes before
ALZ051>64-MSZ067-075-076-078-079-FLZ001>006-060600- AREAL THUNDERSTORM OUTLOOK FOR SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS NATIONAL WEATHER SERVICE MOBILE AL 1100 AM CST SAT APR 5 1997 ...SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE NORTHERN GULF STATES... A PRE-FRONTAL SQUALL LINE OVER SOUTH MISSISSIPPI WILL CONTINUE TO SPREAD TO THE EAST THROUGH SOUTHEAST MISSISSIPPI...MOVING INTO SOUTHWEST ALABAMA AND NORTHWEST FLORIDA DURING THE AFTERNOON EXTENDING INTO THE EVENING. A VIGOROUS STORM SYSTEM OVER THE NATIONS MID SECTION IS PULLING A WARM...MOIST...TROPICAL...UNSTABLE AIRMASS NORTHWARD ACROSS THE REGION. THIS SYSTEM...IN COMBINATION WITH A PERSISTENT RIDGE OF HIGH PRESSURE ACROSS THE EASTERN STATES...IS PROVIDING FOR BLUSTERY WINDS FROM THE GROUND EXTENDING TO 7000 FEET HIGH IN THE ATMOSPHERE. MORNING UPPER AIR SOUNDINGS AND WIND PROFILE DATA OFF THE WSR-88D INDICATE FAVORABLE WIND DIRECTION CHANGE WITH HEIGHT AND ADEQUATE ENERGY FOR DEEP AND PERSISTENT ROTATING THUNDERSTORM UPDRAFTS DURING THE DAY. WITH BETTER INSTABILITY DURING THE AFTERNOON HOURS...STORMS THAT MOVE THROUGH THE REGION COULD BE SEVERE WITH THE POSSIBILITY OF DAMAGING STRAIGHT LINE WINDS...TORNADOES AND HAIL. AS A RESULT...THE STORM PREDICTION CENTER HAS PLACED THE NORTHERN GULF STATES IN A SLIGHT RISK AREA FOR SEVERE THUNDERSTORMS. BY EVENING...BETTER DYNAMICS FOR SEVERE STORMS WILL SHIFT FURTHER NORTH AND EAST...OUT OF THE AREA SO A DECREASE IN THE SEVERE THREAT WILL BE EXPECTED THEN...ALTHOUGH STORMINESS MAY LINGER WELL INTO THE EVENING. ACTIVATION OF SEVERE STORM SPOTTER NETWORKS AND EMERGENCY MANAGEMENT PERSONNEL IN SOUTHEAST MISSISSIPPI AND SOUTHWEST ALABAMA WILL BE REQUIRED THROUGH THE AFTERNOON AND POSSIBLY FOR NORTHWEST FLORIDA BY MID AFTERNOON.
Special weather statement, Apr 5, 11:04 AM CST, 1 hour 45 minutes before
ALZ051>64-MSZ067-075-076-078-079-FLZ001>006-060600- AREAL THUNDERSTORM OUTLOOK FOR SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS NATIONAL WEATHER SERVICE MOBILE AL 1100 AM CST SAT APR 5 1997 ...SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE NORTHERN GULF STATES... A PRE-FRONTAL SQUALL LINE OVER SOUTH MISSISSIPPI WILL CONTINUE TO SPREAD TO THE EAST THROUGH SOUTHEAST MISSISSIPPI...MOVING INTO SOUTHWEST ALABAMA AND NORTHWEST FLORIDA DURING THE AFTERNOON EXTENDING INTO THE EVENING. A VIGOROUS STORM SYSTEM OVER THE NATIONS MID SECTION IS PULLING A WARM...MOIST...TROPICAL...UNSTABLE AIRMASS NORTHWARD ACROSS THE REGION. THIS SYSTEM...IN COMBINATION WITH A PERSISTENT RIDGE OF HIGH PRESSURE ACROSS THE EASTERN STATES...IS PROVIDING FOR BLUSTERY WINDS FROM THE GROUND EXTENDING TO 7000 FEET HIGH IN THE ATMOSPHERE. MORNING UPPER AIR SOUNDINGS AND WIND PROFILE DATA OFF THE WSR-88D INDICATE FAVORABLE WIND DIRECTION CHANGE WITH HEIGHT AND ADEQUATE ENERGY FOR DEEP AND PERSISTENT ROTATING THUNDERSTORM UPDRAFTS DURING THE DAY. WITH BETTER INSTABILITY DURING THE AFTERNOON HOURS...STORMS THAT MOVE THROUGH THE REGION COULD BE SEVERE WITH THE POSSIBILITY OF DAMAGING STRAIGHT LINE WINDS...TORNADOES AND HAIL. AS A RESULT...THE STORM PREDICTION CENTER HAS PLACED THE NORTHERN GULF STATES IN A SLIGHT RISK AREA FOR SEVERE THUNDERSTORMS. BY EVENING...BETTER DYNAMICS FOR SEVERE STORMS WILL SHIFT FURTHER NORTH AND EAST...OUT OF THE AREA SO A DECREASE IN THE SEVERE THREAT WILL BE EXPECTED THEN...ALTHOUGH STORMINESS MAY LINGER WELL INTO THE EVENING. ACTIVATION OF SEVERE STORM SPOTTER NETWORKS AND EMERGENCY MANAGEMENT PERSONNEL IN SOUTHEAST MISSISSIPPI AND SOUTHWEST ALABAMA WILL BE REQUIRED THROUGH THE AFTERNOON AND POSSIBLY FOR NORTHWEST FLORIDA BY MID AFTERNOON.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 12:54 PM CST | Severe Thunderstorm Warning | MOB | Mobile | 66 min |
| Apr 5, 1:08 PM CST | Severe Thunderstorm Warning | MOB | Clarke | 67 min |
| Apr 5, 2:01 PM CST | Severe Thunderstorm Warning | MOB | Baldwin | 59 min |
| Apr 5, 2:14 PM CST | Severe Thunderstorm Warning | MOB | Wilcox | 46 min |
| Apr 5, 2:26 PM CST | Severe Thunderstorm Warning | MOB | Monroe | 64 min |
| Apr 5, 2:56 PM CST | Severe Thunderstorm Warning | MOB | Conecuh | 64 min |
| Apr 5, 3:17 PM CST | Severe Thunderstorm Warning | MOB | Butler | 58 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.